Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 83, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 1999, 5:21 PM CDT for Scott County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 1999, 5:21 PM CDT (22:21 UTC)
- Expired
- May 24, 1999, 5:55 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Scott County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 242221 RRA SVRDDC KSC171-242255- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 521 PM CDT MON MAY 24 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS * UNTIL 555 PM CDT * AT 520 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF MANNING... MOVING EAST AT 10 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHEAST SCOTT COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL UP TO 1 INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. $$ RB/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:02 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 24, 3:02 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 302 PM CDT MON MAY 24 1999 DECENT UPPER LEVEL WAVE MOVING SOUTH ALONG NW FLOW IN THE CENTRAL PLAIN ON TUESDAY WITH UPPER LOW WEAKENING IN THE SOUTHWESTERN U.S. WILL KEEP PCP AND TEMPS THE MAIN CHALLENGE THIS FORECAST PACKAGE. 17Z SFC ANAL INDICATING COOL FRONT MOVING SLOWLY SOUTH INTO CWA. 12Z UPPER AIR ANALYSIS SHOWING ONE UPPER LOW OVER THE GREAT LAKES AND A SECOND ONE LOCATED OVER SOUTHERN NEVADA. ALL MODELS WERE SIMILAR AT INITIALIZATION WITH UPPER LOW OVER THE GREAT LAKES...NGM/AVN WERE SLIGHTLY DEEPER WITH UPPER LOW IN THE SOUTHWEST WHILE ETA APPEARS TO INITIALIZED BETTER. SFC FRONT WILL MOVE SOUTH OF THE AREA THIS EVENING AND STALL OUT OVER OK/PANHANDLE OF TX OVERNIGHT. EASTERLY FLOW DEVELOPING BEHIND THE FRONT WILL ALLOW FOR SOME UPGLIDE CONDITIONS TO DEVELOP TONIGHT ACROSS THE CWA AND EASTERN CO. SAT LOOP SHOWING CONVECTION ALREADY DEVELOPING ACROSS EASTERN CO AND NE NM WHERE BEST DVRG ALOFT AND VVEL/S ARE PRESENT. 500 MB VORT LOBE MOVES ACROSS NM INTO WESTERN CO THROUGH 06Z. GIVEN THIS ENHANCED LIFT AHEAD OF APPROACHING WAVE CAN NOT RULE OUT A FEW OF THESE STORMS MAKING IT INTO OUR WESTERN AREAS OR DEVELOPING LATER TONIGHT. BEST MOISTURE WILL BE AHEAD OF COLD FRONT WITH MORE STABLE AIR SETTLING INTO OUR NORTHEAST BEHIND THE FRONT. WILL THEREFORE MENTION HIGHER POPS TO THE WEST AND LOWER TO THE EAST TONIGHT. ISENTOPIC LIFT OVER THE COOLER AIR IN WESTERN KANSAS AND UPSLOPE FLOW WILL KEEP MOISTURE PRESENT ACROSS MUCH OF THE CWA ON TUESDAY INTO TUESDAY NIGHT. BEST INSTABILITY AND UPPER LEVEL LIFT REMAINS ACROSS CO AND THE EXTREME SOUTHWESTERN QUARTER OF THE AREA. ALL MODELS IN GOOD AGREEMENT TODAY WITH BRINGING A DECENT WAVE SOUTH ACROSS THE NORTHERN PLAINS ON TUESDAY INTO TUESDAY NIGHT AS SFC HIGH MOVES SOUTHEAST ACROSS THE CENTRAL PLAINS. TO OUR SOUTHWEST ANOTHER VORT LOBE WILL ALSO BE ROTATING NORTH ACROSS NM. SHOULD SEE A GOOD BAROCLINIC ZONE DEVELOP ACROSS THE SOUTHERN MOST AND SOUTHWESTERN CWA THROUGH TUESDAY WITH BEST CHC OF PCPN IN THIS AREA. WITH MORE STABLE AIR TO THE NORTH MAY SEE ONLY DZ OR LIGHT RAIN WITH ELEVATED CONVECTION POSSIBLE TUESDAY NIGHT. EXPECT UPPER LOW OVER AZ TO GRADUALLY WEAKEN TUESDAY NIGHT AND WED AS IT MOVES SLOWLY EASTWARD WITH MORE STABLE AIR SETTLING INTO THE AREA FROM THE NORTH. BAROCLINIC ZONE SHOULD THEREFORE SHIFT FURTHER SOUTH SO EXPECT BEST CHC OF PCPN BY WED TO BE TO OUR SOUTH. TEMPERATURES WILL REMAIN ON THE COOL SIDE GIVEN CLOUDS AND PCPN...ESPECIALLY IN THE WEST. GUIDANCE SEEM REASONABLE THROUGHOUT THE PERIOD SO WILL NOT STRAY FAR. EXTENDED RANGE MODELS CONTINUING TREND OF UPPER LEVEL WESTERLIES PUNCHING ONSHORE AND OVER THE TOP OF THE UPPER RIDGE OVER THE WRN U.S. INITIALLY...THE SFC RIDGE CONTINUES TO BE NOSED INTO THE CENTRAL PLAINS (ON WED NIGHT) WHICH SHOULD KEEP THE BEST CHCS FOR TSRA TO OUR SOUTH. AS THE UPPER LOW APPROACHES IT WILL HAVE MORE OF AN IMPACT ON SWRN KS DURING THE LATTER HALF OF THE WEEK. WILL CONT CHC'S FOR TSRA THRU SATURDAY AND THEN DRY THINGS OUT SUNDAY AND MEM DAY AS BNDRY LIFTS OUT. INCRG SWRLY FLOW ALOFT AHEAD OF ANOTHER LOW FCST TO DIG INTO THE ROCKIES OVR THE WEEKEND SHOULD RESULT IN A QSTNRY BNDRY TO OUR NORTH WITH LEE SIDE TROF OVER THE WRN HI PLNS. UPPER FLOW BECMS MORE SWRLY. DUE TO UNCERTAINTY OF THE MODELS THIS FAR OUT WILL LEAVE FCST DRY FOR NOW DURING LATTER HALF OF HOLIDAY WEEKEND. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 054/067 050/066 054 433 GCK 053/066 049/067 052 433 EHA 053/063 051/065 052 656 LBL 053/066 051/065 052 656 HYS 052/068 049/069 052 322 P28 056/068 052/067 054 464 .DDC...NONE. RB/MLG
In the hours before
Local storm report, May 24, 3:31 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORTS FROM SATURDAY
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT MON MAY 24 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM 7 SSW HICKOK KS 0.75 INCH HAIL
05/22/99 GRANT
0455 AM 14 NW LIBERAL KS 0.75 INCH HAIL
05/22/99 SEWARD
0510 AM 9 N LIBERAL KS 1.00 INCH HAIL
05/22/99 SEWARD
0550 AM 5 SW KISMET KS 0.88 INCH HAIL
05/22/99 SEWARD
0600 AM 4 SW KISMET KS 0.75 INCH HAIL
05/22/99 SEWARD
0805 AM 7 S COLLYER KS 1.75 INCH HAIL
05/22/99 TREGO
0815 AM 9 NE NESS CITY KS 0.75 INCH HAIL
05/22/99 NESS
HUTTONLocal storm report, May 24, 3:31 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORTS FROM SATURDAY
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT MON MAY 24 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM 7 SSW HICKOK KS 0.75 INCH HAIL
05/22/99 GRANT
0455 AM 14 NW LIBERAL KS 0.75 INCH HAIL
05/22/99 SEWARD
0510 AM 9 N LIBERAL KS 1.00 INCH HAIL
05/22/99 SEWARD
0550 AM 5 SW KISMET KS 0.88 INCH HAIL
05/22/99 SEWARD
0600 AM 4 SW KISMET KS 0.75 INCH HAIL
05/22/99 SEWARD
0805 AM 7 S COLLYER KS 1.75 INCH HAIL
05/22/99 TREGO
0815 AM 9 NE NESS CITY KS 0.75 INCH HAIL
05/22/99 NESS
HUTTONLocal storm report, May 24, 4:31 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS FROM SATURDAY
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT MON MAY 24 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 AM 5 W JETMORE KS 0.75 INCH HAIL
05/22/99 HODGEMAN
0545 PM 11 N ELKHART KS 0.88 INCH HAIL
05/22/99 MORTON
0658 PM 5 NNE ELKHART KS 0.75 INCH HAIL
05/22/99 MORTON
0800 PM CEDAR BLUFF RESERVOIR KS TSTM WIND DAMAGE
05/22/99 TREGO TREE LIMBS BLOWN DOWN AND A CAMPER
OVERTURNED.
0840 PM MC CRACKEN KS 70 MPH TSTM GUST
05/22/99 RUSH
0900 PM 4 E VICTORIA KS 60 MPH TSTM GUST
05/22/99 ELLIS
0900 PM 6 S LORETTA KS 75 MPH TSTM GUST
05/22/99 RUSH
0930 PM 3 N HANSTON KS 1.00 INCH HAIL
05/22/99 HODGEMAN
0940 PM 4 S BURDETT KS 1.00 INCH HAIL
05/22/99 PAWNEE
HUTTONLocal storm report, May 24, 4:31 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS FROM SATURDAY
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT MON MAY 24 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 AM 5 W JETMORE KS 0.75 INCH HAIL
05/22/99 HODGEMAN
0545 PM 11 N ELKHART KS 0.88 INCH HAIL
05/22/99 MORTON
0658 PM 5 NNE ELKHART KS 0.75 INCH HAIL
05/22/99 MORTON
0800 PM CEDAR BLUFF RESERVOIR KS TSTM WIND DAMAGE
05/22/99 TREGO TREE LIMBS BLOWN DOWN AND A CAMPER
OVERTURNED.
0840 PM MC CRACKEN KS 70 MPH TSTM GUST
05/22/99 RUSH
0900 PM 4 E VICTORIA KS 60 MPH TSTM GUST
05/22/99 ELLIS
0900 PM 6 S LORETTA KS 75 MPH TSTM GUST
05/22/99 RUSH
0930 PM 3 N HANSTON KS 1.00 INCH HAIL
05/22/99 HODGEMAN
0940 PM 4 S BURDETT KS 1.00 INCH HAIL
05/22/99 PAWNEE
HUTTONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 50 min |
| May 24, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 49 min |
| May 24, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 46 min |
| May 24, 5:41 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| May 24, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 47 min |
| May 24, 6:25 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 50 min |
| May 24, 6:32 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 48 min |
| May 24, 6:59 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.